Oklahoma, 2012

Blizzard and Winter Storm in Oklahoma, December 25, 2012

December 25, 2012 · NWS OUN · 15 events in 15 counties and zones

A strong upper storm system moved into Oklahoma from Christmas Eve through Christmas Day. Much of southern and western Oklahoma received considerable snowfall, while northern an central Oklahoma saw measurable snows.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A strong upper storm system moved into Oklahoma from Christmas Eve through Christmas Day. Much of southern and western Oklahoma received considerable snowfall, while northern an central Oklahoma saw measurable snows. A brief period of blizzard conditions also occurred over southwest Oklahoma, where over 6 inches of snow fell in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 25, 5:17 AM CST, 43 minutes earlier.

Area forecast discussion, Dec 25, 5:17 AM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
517 AM CST TUE DEC 25 2012

.DISCUSSION...
THE 12Z AVIATION DISCUSSION FOLLOWS....

&&

.AVIATION...
A DEVELOPING WINTER STORM WILL PROVIDE A WIDE VARIETY OF WEATHER
TO OUR FORECAST AREA TODAY. CEILINGS AND VISIBILITIES WILL VARY
THROUGH ALL CATEGORIES AT MOST SITES THROUGH THE DAY...AND THE
CHANGES WILL SOMETIMES BE VERY RAPID. FZRA AND PL ARE LIKELY THIS
MORNING AT KLAW...KOUN...AND KOKC...WHILE PL IS LIKELY AT THOSE
SITES PLUS KSPS. ALL PRECIPITATION AT TAF SITES SHOULD BE SN BY
ABOUT 1800Z...ALTHOUGH THE FZRA/PL WILL CONTINUE FARTHER SE UNTIL
MID-AFTERNOON. WINDS WILL BE FAIRLY STRONG TODAY...CAUSING MUCH
BLSN WHEREVER SNOW FALLS SUFFICIENTLY. AS THE STORM SYSTEM MOVES E
TONIGHT...CONDITIONS WILL BEGIN TO IMPROVE...ESPECIALLY AFTER
0000Z.

&&

.PREV DISCUSSION... /ISSUED 409 AM CST TUE DEC 25 2012/

DISCUSSION...
THIS FORECAST CYCLE INCLUDES ONLY UPDATES TO THE FIRST COUPLE OF
PERIODS...DUE TO THE MAGNITUDE OF THE WEATHER EVENT THAT IS
BEGINNING THIS MORNING.

PRECIPITATION BEGAN TO FORM LAST EVENING...AND HAS CONTINUALLY
INCREASED IN COVERAGE AND INTENSITY SINCE THEN. THE PRECIPITATION
IS ASSOCIATED PRIMARILY WITH THE DEFORMATION ZONE /AN AREA OF
UPWARD MOTION/ AHEAD OF THE APPROACHING MID-LEVEL WAVE. THIS WAVE
IS FORECAST TO TRAVEL EAST TODAY...JUST SOUTH OF THE RED RIVER.
THIS TRACK FAVORS A MORE SOUTHWARD POSITION OF HEAVY SNOW THAN THE
TRACKS THAT WERE FORECAST OVER THE PAST COUPLE OF DAYS.
HOWEVER...OUR PREVIOUS FORECASTS HAD SOMEWHAT OF A SOUTH BIAS
ALREADY...SO CHANGES THIS TIME AROUND ARE NOT MAJOR.

WE DID ADD A FEW COUNTIES IN OUR SOUTHEAST TO THE WINTER STORM
WARNING...HOWEVER...DUE TO THE CONCERN THAT THEY MAY RECEIVE A
SUBSTANTIAL AMOUNT OF SLEET...AND POSSIBLY EVEN FREEZING
RAIN...EVEN BEFORE SNOW BEGINS.

IT IS PRACTICALLY IMPOSSIBLE TO FORECAST ACCURATELY THE AREA AND
TIMING OF THE VARIOUS TYPES OF PRECIPITATION THAT ARE EXPECTED
OVER MUCH OF OUR AREA TODAY. MODEL OUTPUT HAS BEEN FAR LESS THAN
USEFUL IN PROVIDING BELIEVABLE SNOWFALL ESTIMATES...AND OTHER
METHODS ARE ALSO HIGHLY VARIED IN THEIR OUTPUT. HOWEVER...THE
BASIC PATTERN SUGGESTS STRONGLY THAT RAIN WILL BE LIKELY IN THE
SOUTHEAST COUNTIES UNTIL THIS AFTERNOON...WHILE A MIX OF FREEZING
RAIN...RAIN...SLEET...AND SNOW IS EXPECTED OVER MOST OF THE REST
OF OUR FORECAST AREA. ONLY THE NORTHWEST QUARTER OR SO OF OKLAHOMA
IS LIKELY TO RECEIVE SNOW...AND NOTHING ELSE. BY EARLY THIS
AFTERNOON...COLD AIR IS FORECAST TO DEEPEN OVER MOST OF THE
REGION...SHIFTING THE SNOW/MIX/RAIN LINE FARTHER SOUTHEAST. BY
EVENING...WE EXPECT ALL THE PRECIPITATION TO HAVE TURNED TO SNOW
IN OUR FORECAST AREA.

THE COMPLEXITY OF THE STORM SYSTEM...AND THE RESULTING
FORECAST...SUGGEST THAT UPDATES WILL PROBABLY BE NEEDED FROM TIME
TO TIME TO DEAL WITH UNEXPECTED VARIATIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  26  12  25  14 / 100  20   0   0
HOBART OK         25   9  26  14 /  90  10   0   0
WICHITA FALLS TX  34  16  31  20 /  90  10   0   0
GAGE OK           20   6  27  13 /  90  10   0   0
PONCA CITY OK     24   9  27  13 /  70  10   0   0
DURANT OK         41  18  32  21 / 100  40   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR OKZ011>013-
     015>020-022>032-035-038>043-046>048-050>052.

     WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR
     OKZ004>010-014-021-033-034-036-037-044-045.

TX...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR
     TXZ083>090.

&&

11/23/23
Hazardous weather outlook, Dec 25, 5:00 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
500 AM CST TUE DEC 25 2012

OKZ004>048-050>052-TXZ083>090-251800-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
500 AM CST TUE DEC 25 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
A FEW THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHERN
OKLAHOMA...ESPECIALLY THIS MORNING.

DISCUSSION...
A POWERFUL STORM SYSTEM WILL INTENSIFY AS IT MOVES FROM WEST TEXAS INTO
SOUTHERN ARKANSAS TODAY AND TONIGHT.  COLD AIR WILL DEEPEN ACROSS
OKLAHOMA AND NORTH TEXAS DURING THE DAY WHICH ALLOW MOST OF THE
PRECIPITATION TO CHANGE TO SNOW BEFORE ENDING. SOME ELEVATED INSTABILITY
ACROSS SOUTHERN OKLAHOMA WILL RESULT IN A FEW THUNDERSTORMS AND
HIGHER RAINFALL RATES.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST WEDNESDAY DEC 26.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...LESS THAN 10 PERCENT.

OTHER HAZARDOUS WEATHER...
NORTHERLY WINDS WILL INCREASE TODAY WHICH WILL LOWER WIND CHILL
VALUES AND CAUSE CONSIDERABLE BLOWING AND DRIFTING OF SNOW.
WINTER STORM WARNINGS AND A WINTER WEATHER ADVISORY ARE IN EFFECT. PLEASE
REFER TO THEM FOR DETAILS REGARDING WINTER PRECIPITATION AMOUNTS AND TRENDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED WEDNESDAY THROUGH MONDAY.

OTHER HAZARDOUS WEATHER...
VERY COLD TEMPERATURES AND WIND CHILLS CAN BE EXPECTED THROUGH
WEDNESDAY. WIND CHILL VALUES COULD RANGE FROM 12 DEGREES BELOW
ZERO TO 5 DEGREES ABOVE ZERO WEDNESDAY MORNING.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter weather, 3 heavy snow, 1 winter storm, 1 blizzard. Local standard time, as filed.

Heavy Snow, Kiowa

When
December 25, 6:00 AM CST to 3:00 PM CST
Where
Kiowa forecast zone
Reported by
Public
Coordinates
34.916, -98.981 (the zone’s center; the record gives no point)

Four inches of snow accumulation occurred in Retrop.

Winter Weather, Custer

When
December 25, 6:00 AM CST to 2:00 PM CST
Where
Custer forecast zone
Reported by
Public
Coordinates
35.639, -99.001 (the zone’s center; the record gives no point)

Snowfall totals of 3.5 inches were reported at Clinton, while Weatherford reported 2 inches of snow accumulation once the event wrapped up.

Winter Weather, Blaine

When
December 25, 6:00 AM CST to 5:00 PM CST
Where
Blaine forecast zone
Reported by
Public
Coordinates
35.875, -98.433 (the zone’s center; the record gives no point)

Two and a half inches of snow fell northeast of Fay.

Winter Weather, Ellis

When
December 25, 7:00 AM CST to 12:00 PM CST
Where
Ellis forecast zone
Reported by
Public
Coordinates
36.218, -99.755 (the zone’s center; the record gives no point)

Snow accumulations ranged from 2 inches around Shattuck to around 1 to 1.5 inches at Arnett.

Winter Weather, Woodward

When
December 25, 8:00 AM CST to 2:00 PM CST
Where
Woodward forecast zone
Reported by
Public
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

Snow accumulations across the county ranged from 1.6 inches at Woodward to around an inch at Mutual.

Winter Weather, Beckham

When
December 25, 8:00 AM CST to 4:00 PM CST
Where
Beckham forecast zone
Reported by
Public
Coordinates
35.269, -99.682 (the zone’s center; the record gives no point)

Heavy snow and blizzard conditions occured in parts of Beckham county. A quick 2 inches of snow fell in Willow, with areas around Sayre picking up between and inch and 2.5 inches of snow.

Winter Weather, Grady

When
December 25, 8:00 AM CST to 4:00 PM CST
Where
Grady forecast zone
Reported by
Public
Coordinates
35.017, -97.884 (the zone’s center; the record gives no point)

Chickasha measured 2 inches of snow.

Winter Weather, McClain

When
December 25, 8:00 AM CST to 2:00 PM CST
Where
McClain forecast zone
Reported by
Public
Coordinates
35.009, -97.444 (the zone’s center; the record gives no point)

Areas west of Purcell measured 2.2 inches of snow.

Winter Weather, Jackson

When
December 25, 8:00 AM CST to 6:00 PM CST
Where
Jackson forecast zone
Reported by
Public
Coordinates
34.588, -99.415 (the zone’s center; the record gives no point)

Heavy snow and near blizzard conditions occurred with sustained winds near 30 mph. Areas around Altus measured 3 inches of snow.

Heavy Snow, Caddo

When
December 25, 9:00 AM CST to 3:00 PM CST
Where
Caddo forecast zone
Reported by
Public
Coordinates
35.174, -98.375 (the zone’s center; the record gives no point)

Areas northwest of Chickasha in the Anadarko area saw around 4 inches of snow.

Winter Storm, Comanche

When
December 25, 9:00 AM CST to 8:00 PM CST
Where
Comanche forecast zone
Reported by
Public
Coordinates
34.662, -98.472 (the zone’s center; the record gives no point)

Blizzard like conditions occurred across the county from late morning through early afternoon. Many areas saw more than 4 inches of snow, including Cache and Lawton, where 6.2 and 6.8 inches of snow were measured respectively. Blowing of snow also resulted in visibilities of a half mile or less at times.

Winter Weather, Jefferson

When
December 25, 9:00 AM CST to 11:00 AM CST
Where
Jefferson forecast zone
Reported by
Public
Coordinates
34.111, -97.836 (the zone’s center; the record gives no point)

Thunderstorms and rain transitioned to snow and up to 2 inches fell near Grady.

Winter Weather, Tillman

When
December 25, 11:00 AM CST to 3:00 PM CST
Where
Tillman forecast zone
Reported by
Public
Coordinates
34.373, -98.924 (the zone’s center; the record gives no point)

Areas southwest of Frederick saw 2.6 to 3 inches of snow.

Heavy Snow, Carter

When
December 25, 12:00 PM CST to 5:00 PM CST
Where
Carter forecast zone
Reported by
Public
Coordinates
34.251, -97.286 (the zone’s center; the record gives no point)

Healdton reported 4 inches of snow.

Blizzard, Cotton

When
December 25, 12:00 PM CST to 5:30 PM CST
Where
Cotton forecast zone
Reported by
Public
Coordinates
34.290, -98.372 (the zone’s center; the record gives no point)

Blizzard conditions occurred with winds of 35 to 40 mph and visibilities below a quarter mile over a good part of the county. Walters recorded 4 inches of snow once the storm ended.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427391, 428708, 428709, 428710, 428713, 428715, 428716, 428719, 428721, 427398, 428723, 428730, 428733, 427404, 428725.